Alabama, 2011Drought in Alabama, August 2 to 31, 2011
August 2 to 31, 2011 · NWS BMX · 12 events in 12 counties and zones
Very little rain fell across central Alabama during the month of August, resulting in drought conditions spreading to a larger portion of the area. By the end of the month Talladega, Shelby, Bibb, Tuscaloosa, Hale, Perry, Chilton, Dallas, Autauga, Elmore, and Coosa Counties were all under Extreme (D3) drought conditions.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little rain fell across central Alabama during the month of August, resulting in drought conditions spreading to a larger portion of the area. By the end of the month Talladega, Shelby, Bibb, Tuscaloosa, Hale, Perry, Chilton, Dallas, Autauga, Elmore, and Coosa Counties were all under Extreme (D3) drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 1, 11:01 PM CST, 59 minutes earlier.
Area forecast discussion, Aug 1, 11:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1201 AM CDT TUE AUG 2 2011
.UPDATE...
FOR AVIATION.
&&
.AVIATION...
06Z TAF DISCUSSION.
AFTERNOON/EVENING CONVECTION IS PRETTY MUCH DONE. CLOUD SHIELD
FROM EARLIER STORMS IS JUST ABOUT GONE AS WELL. MINOR BR EXPECTED
AGAIN FOR TONIGHT...ESPECIALLY AREAS THAT RECEIVED RAIN.
HOWEVER...OVERALL WE ARE GOING INTO A DRIER REGIME WITH OUR
BOUNDARY TO THE SOUTH AND HIGH PRESSURE SET TO BUILD. VFR FOR
TUESDAY NOT TOO LONG AFTER SUNRISE AND MIXING DEALS WITH ANY MINOR
BR.
08/MNK
&&
.PREV DISCUSSION... /ISSUED 952 PM CDT MON AUG 1 2011/
UPDATE...
EVENING FORECAST.
DISCUSSION...
A FEW LINGERING SHOWERS REMAIN ACROSS EXTREME EASTERN PORTIONS OF
CENTRAL ALABAMA THIS EVENING. HOWEVER...THAT ACTIVITY SHOULD BE
SUBSIDING SOON.
FORECAST WISE...EVERYTHING IS ON TRACK. WILL UPDATE THE FORECAST
SOON TO REMOVE RAIN CHANCES ONCE THESE LEFTOVER SHOWERS DISSIPATE.
10/ARM
PREV DISCUSSION... /ISSUED 331 PM CDT MON AUG 1 2011/
DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE THE STORY THIS
AFTERNOON ACROSS CENTRAL ALABAMA...WITH VERY WARM TEMPERATURES AND
HIGH DEW POINTS. DRY AIR ALOFT BEHIND THE SHORTWAVE TROUGH FROM
YESTERDAY IS HELPING TO A CERTAIN EXTENT...KEEPING THE HEAT INDEX
VALUES IN THE LOW TRIPLE DIGITS...JUST BELOW HEAT ADVISORY
CRITERIA. THIS DOES NOT MEAN ITS NOT UNCOMFORTABLY WARM OUT THERE
THOUGH. POP COVERAGE SHOULD CONTINUE THROUGH THE EARLY EVENING
HOURS AS DIURNAL HEATING CONTINUES TO CREATE ENOUGH INSTABILITY TO
INITIATE CONVECTION...AND WITH THAT AFOREMENTIONED DRY AIR
ALOFT...THE WET MICROBURST POTENTIAL WILL ALSO REMAIN HIGH THIS
AFTERNOON AND EVENING.
THE STORY FOR THE REST OF THE FORECAST WILL BE THE HEAT. WE HAVE
BEEN TALKING ABOUT THIS HEAT FOR A NUMBER OF DAYS NOW AND IT REALLY
LOOKS LIKE IT WILL COME TO FRUITION. THE UPPER RIDGE TO OUR WEST
WILL CREEP EASTWARD...PUTTING THE STATE INTO A NORTHWESTERLY FLOW
ALOFT. THIS...ALONG WITH WESTERLY SURFACE FLOW...WILL HELP TO
ADVECT THESE TRIPLE DIGITS TEMPERATURES INTO CENTRAL ALABAMA
BEGINNING TOMORROW...AND LASTING THROUGH AT LEAST FRIDAY. THERE
WILL BE SUBTLE DIFFERENCES BETWEEN THE DAYS THOUGH. SHORT RANGE
MODELS INDICATE THE MID-LEVEL DRY AIR WILL STICK AROUND TUESDAY
AND WEDNESDAY. THIS WILL ALLOW FOR DEW POINTS TO MIX OUT BOTH DAYS
AND LIKELY KEEP US ONLY IN HEAT ADVISORY CRITERIA. THURSDAY MAY BE
A DIFFERENT STORY AS THE DRY AIR ALOFT IS REPLACED BY MUCH MORE
SATURATED FORECAST SOUNDINGS AND PW VALUES BACK ABOVE 2 INCHES. IF
THIS DEEP LAYER MOISTURE DOES RETURN...I WOULD NOT BE SURPRISED
THAT WE WOULD NEED AN EXCESSIVE HEAT WARNING ON THURSDAY AS DEW
POINTS WILL LIKELY REMAIN IN THE LOW TO MIDDLE 70S ALL DAY. IN ANY
CASE...THE NEXT 4 DAYS ARE GOING TO BE VERY WARM. ACCORDING TO
ALABAMA DEPARTMENT OF PUBLIC HEALTH...HEAT STRESS LEVELS WILL BE
NEAR 10 OUT OF 10. THIS MEANS IF YOU WORK OUTSIDE AND ARE USED TO
TEMPERATURES OF 95-98 DEGREES...THE TEMPERATURES THESE NEXT COUPLE
OF DAYS WOULD RAISE YOUR BODY'S LEVEL OF STRESS TREMENDOUSLY...
GREATLY INCREASING THE POSSIBILITY OF HEAT CRAMPS...HEAT
EXHAUSTION AND HEAT STROKE IF OVEREXPOSED.
THE ATMOSPHERE SHOULD BEGIN TO SETTLE BACK DOWN...SLIGHTLY...BY
FRIDAY AS THE UPPER LEVEL RIDGE SHOULD FLATTEN OUT AND ALLOW ANOTHER
WEAK SHORTWAVE INTO THE SOUTHEAST THROUGH THE WEEKEND.
PRECIPITATION COVERAGE SHOULD HELP TO ALLEVIATE THE MORE EXTREME
TEMPERATURES EACH DAY...BUT UPPER 90S WILL STILL BE VERY LIKELY
THROUGH THE BEGINNING OF NEXT WEEK.
THE WILD CARD IN THIS WHOLE THING IS THE TROPICAL DISTURBANCE IN THE
WESTERN ATLANTIC. CURRENTLY...NHC CONTINUES TO INDICATE NO REAL
ORGANIZATION WITH THIS SYSTEM...BUT ENVIRONMENTAL CONDITIONS ARE
FAVORABLE FOR FURTHER DEVELOPMENT. LONG RANGE MODELS DO NOT HAVE
THIS SYSTEM APPROACHING ALABAMA...BUT MAKING IT TO FLORIDA BEFORE
HEADING BACK INTO THE ATLANTIC. THIS WILL NEED TO BE MONITORED
OVER THE NEXT 3-4 DAYS AS THIS SYSTEM COULD AFFECT US IN THE WAY
OF MORE SUBSIDENCE THAN THE MODELS ARE CURRENTLY SHOWING.
27
CLIMATE...
THE RECORD TEMPERATURES FOR THE PERIOD AUGUST 2ND THROUGH
AUGUST 5TH:
BHM MGM TCL ANB
AUG 2ND 101 100 100 100
AUG 3RD 101 102 101 101
AUG 4TH 103 101 102 103
AUG 5TH 102 103 100 101
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 72 99 72 99 73 / 10 10 10 10 10
ANNISTON 73 98 74 100 74 / 10 10 10 10 10
BIRMINGHAM 76 99 77 100 77 / 10 10 10 10 10
TUSCALOOSA 75 101 75 102 75 / 10 10 10 10 10
CALERA 75 98 76 99 74 / 10 10 10 10 10
AUBURN 75 97 75 97 75 / 10 20 20 10 10
MONTGOMERY 76 99 76 101 76 / 10 20 20 10 10
TROY 74 98 74 99 74 / 10 20 20 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
08/10/27Hazardous weather outlook, Aug 1, 6:20 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT MON AUG 1 2011
ALZ011>015-017>050-030100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CDT MON AUG 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO CENTRAL ALABAMA
THIS WEEK AND WITH THE COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY...DANGEROUS HEAT CONDITIONS ARE EXPECTED THROUGHOUT THE
AREA. HEAT INDEX VALUES OF 108 TO 112 DEGREES WILL BE POSSIBLE
TUESDAY THROUGH SUNDAY. BE PREPARED FOR THE POSSIBILITY OF EXCESSIVE
HEAT FOR SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08
Drought, Talladega
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Talladega County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Shelby
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Shelby County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Bibb
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bibb forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Bibb County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Tuscaloosa
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Tuscaloosa County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Hale
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Hale forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Hale County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Perry
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Perry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.639, -87.294 (the zone’s center; the record gives no point)
Perry County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Chilton
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Chilton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Chilton County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Dallas
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Dallas County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Autauga
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Autauga forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Autauga County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Elmore
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Coosa
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Jefferson
- When
- August 2, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Cleburne County experienced Severe Drought (D2) conditions beginning on the 2nd and was upgraded to Extreme Drought (D3) conditions on the 30th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 2, 20111 death · 1 event
- Hail and Damaging Winds in Arkansas, August 2 to 4, 20112 injured · $1.0 million · 1.75 in hail · 28 events
- Wildfire in Oklahoma, August 2, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Illinois, August 2, 2011$376,000 · 1 in hail · 24 events
- Tornado in Florida, August 2, 2011$180,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Michigan, August 2 to 3, 2011$260,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 2, 2011$110,000 · 56 kt wind · 2 events
- Wildfire in Oklahoma, August 2, 2011$100,000 · 1 event
- Damaging Winds in Indiana, August 2, 2011$71,000 · 83 kt wind · 6 events
- Flash Flood and Damaging Winds in Wisconsin, August 2, 2011$73,000 · 56 kt wind · 5 events
- Damaging Winds in Minnesota, August 2, 2011$29,000 · 60 kt wind · 18 events
- Flash Flooding and Damaging Wind in Minnesota, August 2, 2011$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340957, 340958, 340960, 340961, 340962, 340963, 340964, 340965, 340966, 340967, 340968, 347027.